AF Association
14,374 members17,344 posts

Cardio Version and Flecainide.

Hi everyone,

I'm currently in persistent AF for a couple of months (I was diagnosed in May) and have been booked in for a cardio version in a couple of weeks time. I'm generally asymptomatic with the AF so an unsure when it started, i'm currently taking 2.5 mg Bisoprolol and Apixaban. My question is regarding Flecainide. My cardiologist wants me to start taking this a few days before the cardio version and then continue afterwards as he says this is the best method for keeping me in NSR. Is this the normal procedure for someone after cardio version? Will I still need to take Bisoprolol? I have read a lot of people take Flecainide as PiP. I didn't think to ask the cardiologist at the time.

I do get a bit down at times about AF at times and I know I could be a lot worse. I've gone from being drug free to taking a cocktail of medications and having to give up alcohol and caffeine in the space of a 6 weeks.

This is a great site with so many helpful people and it helps not to feel alone.

Thanks,

Stuart

15 Replies
oldestnewest

Hi Stucoo

Welcome to the forum, and the answer is "there's no such thing as normal" with AF I regret to say so many of us have it but we are all different, and we all differ in the way we interact with the potential drugs etc. But yes Flec may keep you in NSR longer after your CV , but it is relatively unlikely, as is the CV, to keep you in NSR for ever. Cardioversion is seldom a cure for AF, but this will boost the chances of the CV working for longer.

Like you I am in asymptomatic persistent AF, but for much longer than you.

Be well

Ian

2 likes
Reply

Stu

Initially when diagnosed with Persistent AF my GP gave me 1.25mg Bisoprolol. When I saw EP a few days later he prescribed Apixaban, Flecainide and upped the dose of Bisoprolol to 2.5mg. He also arranged an Echocardiogram.

He explained that the reason for giving Flecainide was to increase the chances of the heart staying in sinus rhythm for a longer period of time to see differences and do further tests. He also explained that as I was in persistent AF the chances of it holding in NSR for any length of time were very small but the important thing about doing the cardioversion was to see that I could revert to sinus rhythm and to see if I felt better in sinus rhythm. Both were ticks.

However just over 24 hours after the cardioversion reverted into persistent AF. When I saw him a week or so later he took me off Flecainide straight away because he said that there was no point taking such a drug when it was having little or now affect on the rhythm.

Bisoprolol is only for rate control.

5 likes
Reply

Thanks Peter. Can I ask what happened then as regards your treatment?

Reply

I went on to have a catheter ablation at the end of March last year but I reverted back into persistent AF (as was fully expected) except that it was just under 72 hours whereas he had hoped it would last a few weeks (less than 6). When I saw EP 4.5 weeks after ablation he offered that I go back on the ablation list straight away (which I accepted) but however he said I had to see the heart valve specialist at the hospital because of the fact that I had moderate to severe leakage in my tricuspid valve. They have done three monitoring appointments; three echo cardiograms; a MRI on the heart and a week ago an angiogram. Just waiting for the follow-up appointment now to see what the next step(s) are.

1 like
Reply

Thanks Peter. I hope it all goes well for you.

Reply

Hello Stucoo,

As has been said by those much better informed than I (or is it me?) everyone is different and as a consequence, we all react differently to the available medications we take. In my case, I was diagnosed with lone persistant AF. An Echo showed that my heart was in good condition and it was felt, but not known, that I probably had not had AF for very long. I had a CV which lasted nearly 8 months before reverting back into AF for 48 hours and then returning back to NSR, with no intervention, for about 4 months. I then flipped back into AF, but using Flecainide as a PiP to supplement my daily doses of Diltiazem, I reverted back into rhythm, although overtime the intervals were getting shorter. Since March, I have been taking 2 x 5 mg Flecainide daily, and with one very short period, I have remained in NSR.

Not sure if this information is helpful, but hopefully it will demonstrate how we all respond and react differently when trying to minimise the effects of AF.

Best wishes,

John

1 like
Reply

I have just been CV but fear I am now returning to irregular beat, but at least not all the time. I am booked for ablation end of September so just have to struggle until then. I cannot tolerate the drugs they use so no go going back to my GP..Just take Apixiban now live or die!

1 like
Reply

Cali. Don't worry about going back into AF - the CV has served its two main purposes which are to show that you can be returned to normal rhythm and that you feel better in NSR.

For me as soon as I went back into AF after CV my EP immediately stopped the Flecainide since he said no point taking it if it is having minimal or no affect.

1 like
Reply

Thanks for your reply. Although the AF has returned it is only occasional and I have not taken any medication for it as I feel better without and my heart fights to return to NSR. So I am content to wait for the ablation in September as my EP warned me that the CV is "not a cure" but a guide for him when he performs the ablation.

2 likes
Reply

Glad your EP specifically told you that. Mine did as well. Unfortunately some people aren't told, think the CV will cure and then are disappointed when they flip back into AF.

Reply

It's very hard when your life is suddenly turned upside down by medications and regimes, but stick with it because AF can be slapped in the teeth and progress can be made - and then it's possible to start to ease off on the medication and get back to normal living. Taking flecainide on a daily basis may stop AF for you and give the cardioversion a chance to settle your heart. If you only take it as a PIP, surely that gives AF the chance to take a hold again as the more you have it, the more it gains control.

The thing is, when you can give up filling yourself with all the medication, it feels even better than it did before - when life was simple.

1 like
Reply

Thanks for all the replies, i really appreciate it.

Reply

Hi Stuart. I too was on Bisoprolol and took Flecainide for a week before cardioversion. The cardioversion worked but the Flecainide gave me stomach ache and nausea so the EP advised me to stop taking it. The symptoms stopped. The heart stayed in NSR for 10 weeks. It was wonderful! Then a week before my ablation persistent AF returned. It's now 6 weeks from the ablation and I am still taking Bisoprolol to keep things "quietened down" as the Arrhythmia Nurse puts it. I have had 3 weeks' NSR followed by a a trip to A&E with AF and pulse of 146. They increased the Bisoprolol dose and the AF lasted 11 days. Now back in NSR for 2 weeks. But when I said I could give Flecainide another try the EP was reluctant after the previous symptoms I'd suffered to prescribe it again...though said I could try it if I wanted. I decided against it as things have settled on their own and it takes 3 months to get a real idea of the state of the heart after the ablation. As other members say, we're all different. Those two drugs seem to be routinely prescribed and they work for a lot of people. Best of luck with your treatment.

Janet

1 like
Reply

Hi there . I echo everything that's been said . I have persistent AF and had a stroke 3 years ago, circling the drain the American doc said , so I will be on Bisoprolol 5mg forever . And now I'm used to it . I had an ablation last sept and remained in nsr for approx 6 weeks , when I flipped back I was put on flecainide but it had v little effect on me , so much for a pill in the pocket ! My GP has never recommended that for me preferring digoxin . I had a second cardio version last Jan and so far so good . We are all different . What suits one person doesn't suit another . This is a learning curve . try not to let AF take over your life , easier said than done I know , I still drink a few glasses of wine , not one of my triggers , and swapped to de caff . Be healthy

Lisa

1 like
Reply

I could not tolerate these drugs, anything other than digoxin. I had to stop my digoxin before CV and as I feel ok and my heart rate is between 80-100 I saw no reason to go back to it. I know they like you to take these other drugs in an effort to keep you in NSR but I chose not to take them and feel normal.

Reply

You may also like...